Thunderstorm Wind, Greenup
- When
- July 11, 5:20 PM EST
- Where
- Greenup County, South Shore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.720, -82.970
Trees were blown down.
In a hot and humid air mass, long lived strong to severe thunderstorms traveled southeast through southeast Ohio during the afternoon. The storms reached into northeast Kentucky by evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In a hot and humid air mass, long lived strong to severe thunderstorms traveled southeast through southeast Ohio during the afternoon. The storms reached into northeast Kentucky by evening. Gusty winds and frequent lightning were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 11, 1:41 PM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT MON JUL 11 2011 .SYNOPSIS... A WEAK COLD FRONT PUSHES SOUTHWARD TONIGHT AND TUESDAY. ANOTHER COLD FRONT PUSHES THROUGH ON WEDNESDAY. HIGH PRESSURE ON THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... THUNDERSTORM COMPLEX PUSHES THROUGH THIS EVENING. HIGH CAPES...GOOD SHEAR...AND INSTABILITY WILL COMBINE TO ALLOW SUSTAINMENT OF MCS AS IT TRANSITIONS SWD ACROSS THE CWA. EXPECT THIS SYSTEM TO BE MAINLY A WIND AND LIGHTNING PRODUCER...WITH LOCALLY HEAVY DOWNPOURS. FREEZING LEVELS REMAIN QUITE HIGH...UP AROUND 15KFT AND MAY KEEP HAIL FROM GETTING TOO LARGE. TRENDED TOWARDS CAT POPS FOR THE EARLY HOURS OF THE PD. LATER TONIGHT... COLD FRONT SWEEPS THROUGH BRINGING ANOUTHER ROUND OF SHOWERS. FOR TEMPS...SPLIT THE DIFFERENCE BETWEEN THE MAV AND MET GUIDANCE WHICH IS ABOUTH WITH BC GRIDS HAVE BEEN ADVERTIZING. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... TRIMMED BACK POPS TUES NIGHT INTO WEDS MORNING AS THE COLD FRONT WILL PUSH SOUTH...CLEARING OUR SOUTHERN COUNTIES BY 12Z WEDS. KEEP POPS IN FOR WEDS AFTERNOON AS THE UPPER TROUGH SWINGS THROUGH WITH A 500MB VORT MAX. VERY LIMITED MOISTURE IN THE POST FRONT ENVIRONMENT SHOULD LIMIT THE SHOWERS AND THUNDERSTORMS...BUT KEPT CHC POPS IN ALONG THE MAIN FORCING TO THE NORTH...AND IN THE SOUTH WHERE THERE IS A LITTLE MORE MOISTURE AVAILABILITY. AS UPPER TROUGH SWINGS THROUGH...POPS QUICKLY ERODE AS MOISTURE IN THE COLUMN DRIES UP. KEEP TEMPS NEAR GUIDANCE AS TEMPERATURES DROP BACK TO NEAR NORMAL. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... HPC FORECAST GENERALLY FOLLOWED...WITH SOME TWEAKS. SURFACE HIGH PRESSURE WILL PUSH EAST EARLY IN THE PERIOD. AS A RESULT...TEMPERATURES EARLY SHOULD BE COOLER...WITH READINGS RETURNING TO NORMAL LATER IN THE PERIOD. MAIN QUESTION FOR THIS PERIOD IS NORTHWEST FLOW EARLY IN THE PERIOD...WITH THE UPPER RIDGE BUILDING EAST ACROSS THE AREA. BECAUSE OF THIS...MAINTAINED HPC CHANCE/SLIGHT CHANCE POPS. POPS SHOULD BE SOMEWHAT DIURNAL IN NATURE. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS PREVAIL THROUGH THE LATE AFTERNOON HOURS. MCS OVER CENTRAL OH TO TRANSITION SWD ACROSS THE FORECAST AREA THIS EVENING BRINGING REDUCED VSBYS AND LOWERD CIGS...ALONG WITH BRIEF GUSTY WINDS IN CONVECTION. TRIED TO TIME FEATURE ACROSS THE KPKB TONIGHT...WITH EASTWARD TRANSITION DURING THE EVENING HOURS. WAVE MOVES THRU BY 06Z WITH SFC FRONT POISED SAY SE INTO AREA 06-12Z. MAY SEE ANOTHER ROUND OF CONVECTION WITH THIS GIVEN UPR LEVEL SUPPORT. RIVER AND VALLEY SHOULD REDEVELOP DURING THE MORNING HOURS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: CONVECTION OVER NRN WV MAY CAUSE BRIEF IFR CONDITIONS AND EXTEND FURTHER SOUTH THEN FORECAST AND RIVER-VALLEY FOG MAY BE MORE WIDESPREAD DURING THE MORNING HOURS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H M H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... IFR CONDITIONS IN CONVECTION POSSIBLE TUESDAY AND WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/JSH/TAX NEAR TERM...KMC SHORT TERM...TAX LONG TERM...JSH AVIATION...KMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 607 PM EDT MON JUL 11 2011 KYZ101>103-105-OHZ087-WVZ005-006-013>015-024>028-032-036>040-046-047- 122215- GREENUP-CARTER-BOYD-LAWRENCE-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA- MINGO-LOGAN-BOONE-CLAY-BRAXTON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 607 PM EDT MON JUL 11 2011 ...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>086-VAZ003-004-WVZ007>011-016>020-029>031- 033>035-122215- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-DICKENSON- BUCHANAN-MASON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH- 607 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
548 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG SAINT MARYS 39.37N 81.14W
07/11/2011 PLEASANTS WV PUBLIC
STRUCTURAL DAMAGE.
EVENT OCCURRED BETWEEN
436 PM 07/11/2011 AND 506 PM 07/11/2011
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
549 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG ST. MARYS 39.40N 81.20W
07/11/2011 PLEASANTS WV PUBLIC
TREES UPROOTED. ROOF TAKEN OFF HOUSE.
&&
EVENT NUMBER RLX1100782
JSHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
551 PM EDT MON JUL 11 2011
WVZ037>040-046-047-112245-
BARBOUR WV-NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-
551 PM EDT MON JUL 11 2011
...STRONG THUNDERSTORMS WILL AFFECT EASTERN BARBOUR...EASTERN
NICHOLAS...POCAHONTAS...RANDOLPH...SOUTHEASTERN UPSHUR AND WEBSTER
COUNTIES...
AT 546 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
EAST OF GRAFTON TO 14 MILES SOUTHWEST OF ELKINS TO 12 MILES SOUTH OF
SUTTON TO 10 MILES NORTH OF SUMMERSVILLE...MOVING SOUTHEAST AT 40
MPH.
WIND GUSTS TO 55 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR CANVAS...CALVIN...KERENS...AND WEBSTER
SPRINGS AROUND 600 PM...NETTIE...WANETA...BERGOO...AND UPPER GLADE
AROUND 605 PM...BOWDEN AND MONTERVILLE AROUND 610 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3892 7937 3889 7951 3878 7950 3866 7962
3843 7968 3818 7991 3806 7997 3804 8027
3812 8037 3822 8037 3826 8043 3811 8067
3840 8093 3854 8050 3885 8014 3931 7990
3923 7980 3913 7983 3904 7977 3896 7935
26PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
553 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG SISTERSVILLE 39.55N 80.95W
07/11/2011 TYLER WV PUBLIC
TREES DOWN.
&&
NNNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT MON JUL 11 2011
KYZ101>103-105-OHZ087-WVZ005-006-013-014-024-025-112300-
BOYD KY-CABELL WV-CARTER KY-GREENUP KY-LAWRENCE OH-LAWRENCE KY-
LINCOLN WV-LOGAN WV-MINGO WV-PUTNAM WV-WAYNE WV-
603 PM EDT MON JUL 11 2011
...STRONG THUNDERSTORMS WILL AFFECT BOYD...CARTER...GREENUP...
LAWRENCE...LINCOLN...NORTHWESTERN LOGAN...NORTHWESTERN MINGO...
SOUTHERN CABELL...SOUTHWESTERN LAWRENCE...SOUTHWESTERN PUTNAM AND
WAYNE COUNTIES...
AT 600 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTHEAST OF HAMLIN TO 7 MILES NORTHEAST OF YATESVILLE LAKE STATE
PARK TO 19 MILES NORTHWEST OF CARTER CAVES STATE PARK...MOVING
SOUTHWEST AT 35 MPH.
WIND GUSTS TO 55 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THESE STORMS WILL BE NEAR PALERMO...SPURLOCKVILLE...MUD...AND
HITCHINS AROUND 610 PM...GRAHN...WILLARD...WEBBVILLE...AND YATESVILLE
LAKE STATE PARK AROUND 615 PM...RANGER AND GILL AROUND 620 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 150 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 12
IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3834 8324 3873 8303 3876 8289 3859 8284
3858 8282 3865 8277 3841 8255 3835 8191
3779 8203 3783 8241 3795 8252 3788 8263
3799 8294 3796 8300 3800 8303 3817 8292
3826 8318 3825 8320 3819 8327 3832 8334
26SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT MON JUL 11 2011
WVZ013>015-025>027-035>037-112315-
BOONE WV-CLAY WV-FAYETTE WV-KANAWHA WV-LINCOLN WV-LOGAN WV-
NICHOLAS WV-PUTNAM WV-RALEIGH WV-
608 PM EDT MON JUL 11 2011
...STRONG THUNDERSTORMS WILL AFFECT BOONE...EASTERN LINCOLN...
FAYETTE...NORTHERN LOGAN...NORTHERN RALEIGH...SOUTH CENTRAL PUTNAM...
SOUTHERN CLAY...SOUTHERN KANAWHA AND WESTERN NICHOLAS COUNTIES...
AT 605 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTHWEST OF SUMMERSVILLE TO 12 MILES EAST OF CHARLESTON TO 9 MILES
SOUTHWEST OF NITRO...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 55 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR BENTREE...POND GAP...YAWKEY...AND
GRIFFITHSVILLE AROUND 620 PM...SOD...DRENNAN...SPURLOCKVILLE...AND
SUMMERSVILLE AROUND 630 PM...WOODVILLE AND ALKOL AROUND 635 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 52 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
103 IN WEST VIRGINIA...THE WEST VIRGINIA TURNPIKE BETWEEN MILE
MARKERS 48 AND 95.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3835 8200 3843 8092 3811 8065 3808 8070
3810 8084 3809 8088 3806 8086 3806 8080
3804 8082 3803 8079 3799 8077 3794 8080
3783 8123 3776 8207
26The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322453.